Alert archive / Nebraska / Tornado Warnings in 2001
Tornado Warning 46, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at Jun 13, 2001, 7:24 PM CDT for Seward County, Nebraska. It was in force for 36 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 13, 2001, 7:24 PM CDT (00:24 UTC)
- Expired
- Jun 13, 2001, 8:00 PM CDT
- In force
- 36 min
- Issued by
- NWS Omaha, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Seward County, NE
The radar
The Omaha radar (KOAX), 89 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 7:44 PM CDT | Hail 1.75 | Seward, NE | Golfball size hail was reported from 2 miles southwest of Seward and 3 miles southeast of Seward into the town of Seward. The hail was associated with the supercell that produced the f4 tornado that caused damage southeast of town. |
| Jun 13, 7:45 PM CDT | Tornado F4 | Ruby, NE | A slow moving tornado tracked from south of Seward to just east of town with a total track length of 8 miles. The tornado was caught on film by several chasers. The tornado destroyed an entire farmstead and a propane and anhydrous ammonia tank farm and machi |
| Jun 13, 8:00 PM CDT | Hail 0.75 | Beaver Crossing, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 6:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.4 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4371 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1290 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 2.5
- Supercell composite
- 17.4
The text
As transmitted, in the capitals the NWS used until 2016.
233 WFUS53 KOAX 140025 TOROMA NEC159-140100- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE OMAHA NE 724 PM CDT WED JUN 13 2001 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * TORNADO WARNING FOR... SEWARD COUNTY IN SOUTHEAST NEBRASKA * UNTIL 800 PM CDT * AT 719 PM CDT...RADAR INDICATED A THUNDERSTORM WITH VERY STRONG ROTATION AND A DEVELOPING TORNADO 3 MILES SOUTHWEST OF BEAVER CROSSING...OR ABOUT 17 MILES SOUTHEAST OF YORK...MOVING NORTHEAST AT 35 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... GOEHNER AROUND 735 PM CDT TAMORA AROUND 740 PM CDT SEWARD AROUND 755 PM CDT IF YOU ARE IN THE PATH OF A TORNADO...GO TO A BASEMENT. IF A BASEMENT IS NOT AVAILABLE...TAKE COVER IN AN INTERIOR ROOM ON THE LOWEST LEVEL OF YOUR HOME OR BUSINESS. AVOID WINDOWS. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT THURSDAY MORNING FOR SOUTHWESTERN IOWA AND EASTERN NEBRASKA. LAT...LON 4072 9735 4073 9709 4100 9695 4103 9733 SKERRITT
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Jun 13, 3:10 PM CDT, 4 hours 14 minutes earlier.
Area forecast discussion, Jun 13, 3:10 PM CDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA NE 310 PM CDT WED JUN 13 2001 FORECAST CONCERN RMNS TSTM AND SVR THREAT INTO THU AND HEAVY RAIN POTENTIAL. ETA HAS BEEN A LTL MORE CONSISTENT AND SLOWER WITH UPR SYS AND AVN APPEARS TO BE A LTL TOO FAST. WL GENERALLY GO WITH THE ETA/MESOETA. SHORT TERM...MESO LOW HAS SHIFTED N TO NR YKN AT 20Z WITH CDFNT ENTERING OAX EXTREME NW COUNTIES W OF OFK. BEST LOW LVL CONVERGENCE AND THICKEST CU FIELDS WERE ALONG AND JUST AHD OF BNDRY IN NERN NEBR AND SERN SD. WITH 60KT 300 MB JET FCST INTO NERN NEBR BY 00Z THIS EVENING...INITIALLY THIS AREA APPEARS MOST AT RISK FOR SVR WX. WL PRBLY JUST GO SCT IN TSTM FCST TNGT W/NO POPS ACRS THE NERN ZONES AND KEEP HIGH POPS REST OF ZONES UNLESS CONVECTION DVLPS FTHR S BFR ZONE ISSUANCE TIME. WITH UPR LOW TO OUR W NOT MOVG EWD MUCH OVRNGT...SFC LOW DVLPMNT IN SERN CO THIS EVENING SHOULD KEEP BNDRY FM GOING MUCH FTHR E TNGT ALTHO OUTFLOW BOUNDARIES COULD CONTAMINATE SFC FNTS BY MORNING. AS 45-70 850 MB JET...SPEED DEPENDS ON MODEL...ETA IS THE STRONGEST...DVLPS ON E SIDE OF SFC LOW TO OUR SE...STRONGER CNVCTN AND HEAVY RAIN THREAT COULD SHIFT AWAY FM NERN ZONES. SPCLY WITH HIGHER 850 MB THETA E AIR FEEDING INTO BNDRY OVR CNTRL NEBR. ALSO WITH NO WIDESPREAD SIGFNT RAINS MUCH OF OUR CWA WL REFRAIN FM FLASH FLOOD WATCH ATTM. FAR SERN ZONES RMN THE FARTHEST REMOVED FM UPPER JET AND LOW LVL BOUNDARIES AND WL KEEP POPS LOWEST THERE BUT STILL ABV FWC NUMBERS. RAISED LOWS A TOUCH A FEW AREAS. WITH SLOWER MOVEMENT OF UPR SYS AND ASSOCD SFC FNT...CWA RMNS IN CONVECTIVE THREAT ON THU WITH PSBL SVR WX AGAIN FAR E/NE. WL ADJUST FCST TO MENTION TSTMS ALL ZONES W/HIGHEST POPS E/NE. SOME COOLER AIR COULD OCCLUDE ARND S SIDE OF SYS BUT THERE SHOULD BE ENOUGH SUNSHINE TO ALLOW READINGS TO REACH FWC. WITH AVN TOO FAST MAV TEMPS LOOK TOO COOL. WL KEEP CHC OF SHOWERS W AND TSTMS E THU EVENING AND ALSO INCREASED POPS. FRI LOOKS DRY. TEMPS THU NGT MAYBE A LTL BLO FWC. FOR FRI...STG W COMPONENT TO LOW LVL WINDS AND PT TO MO SUNNY SKIES SHOULD ALLOW TEMPS TO WARM NICELY WITH SOME POSSIBILITY OF THEM SURPASSING GUID. .OMA...NONE. POLLACK
In the hours before
Special weather statement, Jun 13, 5:15 PM CDT, 2 hours 9 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-141000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 515 PM CDT WED JUN 13 2001 STORM SPOTTER GROUPS ACROSS EASTERN NEBRASKA SHOULD BE ALERT AND READY FOR ACTIVATION. ACTIVATION MAY ALSO BE NEEDED IN SOUTHWEST IOWA TONIGHT. A FRONTAL BOUNDARY EXTENDS FROM A LOW PRESSURE CENTER OVER SOUTHEAST SOUTH DAKOTA ACROSS EASTERN NEBRASKA AND INTO SOUTHWEST KANSAS. THE ATMOSPHERE IS MOIST AND VERY UNSTABLE AIR ALONG AND EAST OF THE FRONT. EXPLOSIVE THUNDERSTORM DEVELOPMENT IS LIKELY. SUPERCELL THUNDERSTORMS ARE POSSIBLE. SCATTERED STORMS WILL CONTINUE THROUGH THE EVENING. THE MAIN THREAT FROM THE STORMS IS LARGE HAIL AND DAMAGING WINDS...BUT ISOLATED TORNADOES ARE POSSIBLE BECAUSE OF STRONG WIND SHEAR. LATER TONIGHT THE THREAT WILL GRADUALLY SHIFT TOWARD HEAVY RAIN... WHICH MAY CAUSE FLOODING. MILLER
Local storm report, Jun 13, 7:23 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
723 PM CDT WED JUN 13 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0620 PM 9 S PILGER NE .88 INCH HAIL
06/13/01 STANTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0630 PM WISNER NE 1 INCH HAIL
06/13/01 CUMING REPORTED BY PUBLIC.
0640 PM 8 SSW PILGER NE 1.75 INCH HAIL
06/13/01 STANTON
0650 PM CLARKSON NE .88 INCH HAIL
06/13/01 COLFAX REPORTED BY PUBLIC.
0653 PM 3 SE STANTON NE 1.75 INCH HAIL
06/13/01 STANTON REPORTED BY EMERGENCY
MANAGEMENT.
0700 PM HOWELLS NE .88 INCH HAIL
06/13/01 COLFAX REPORTED BY HAM RADIO
OPERATOR.
0703 PM HOWELLS NE 1 INCH HAIL
06/13/01 COLFAX REPORTED BY HAM RADIO
OPERATOR.
0704 PM BELLWOOD NE 1 INCH HAIL
06/13/01 BUTLER REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0710 PM RISING CITY NE 1.75 INCH HAIL
06/13/01 BUTLER REPORTED BY LAW
ENFORCEMENT OFFICIAL.
MILLERThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 7:08 PM CDT | Tornado Warning | OAX | Colfax | 22 min |
| Jun 13, 7:08 PM CDT | Tornado Warning | OAX | Cuming | 37 min |
| Jun 13, 7:27 PM CDT | Tornado Warning | OAX | Thurston, Wayne | 33 min |
| Jun 13, 7:42 PM CDT | Tornado Warning | OAX | Cuming | 48 min |
| Jun 13, 7:48 PM CDT | Severe Thunderstorm Warning | OAX | Colfax, Dodge | 27 min |
| Jun 13, 8:00 PM CDT | Tornado Warning | OAX | Seward | 45 min |
| Jun 13, 8:17 PM CDT | Tornado Warning | OAX | Butler, Lancaster, Saunders, Seward | 43 min |
| Jun 13, 8:26 PM CDT | Severe Thunderstorm Warning | OAX | Cuming, Thurston, Wayne | 34 min |
| Jun 13, 8:44 PM CDT | Tornado Warning | OAX | Cuming | 31 min |
| Jun 13, 8:49 PM CDT | Severe Thunderstorm Warning | OAX | Butler | 31 min |
| Jun 13, 8:58 PM CDT | Tornado Warning | OAX | Saunders | 32 min |
| Jun 13, 8:59 PM CDT | Tornado Warning | OAX | Jefferson | 46 min |
| Jun 13, 9:04 PM CDT | Severe Thunderstorm Warning | OAX | Thurston | 26 min |
| Jun 13, 9:09 PM CDT | Severe Thunderstorm Warning | OAX | Seward | 21 min |
| Jun 13, 9:13 PM CDT | Severe Thunderstorm Warning | OAX | Colfax | 32 min |
| Jun 13, 9:18 PM CDT | Severe Thunderstorm Warning | OAX | Butler | 27 min |
| Jun 13, 9:27 PM CDT | Tornado Warning | OAX | Dodge, Douglas, Saunders | 33 min |
| Jun 13, 9:27 PM CDT | Tornado Warning | OAX | Washington | 33 min |
| Jun 13, 9:39 PM CDT | Tornado Warning | OAX | Jefferson | 51 min |
| Jun 13, 10:03 PM CDT | Severe Thunderstorm Warning | OAX | Dodge, Saunders | 42 min |
| Jun 13, 10:10 PM CDT | Severe Thunderstorm Warning | OAX | Seward | 35 min |
| Jun 13, 10:28 PM CDT | Tornado Warning | OAX | Jefferson, Saline | 32 min |
| Jun 13, 10:48 PM CDT | Severe Thunderstorm Warning | OAX | Burt | 42 min |
| Jun 13, 10:59 PM CDT | Tornado Warning | OAX | Jefferson, Saline | 46 min |
| Jun 13, 11:45 PM CDT | Severe Thunderstorm Warning | OAX | Saline, Seward | 45 min |
| Jun 14, 12:04 AM CDT | Flash Flood Warning | OAX | Cuming | 6 hr |
| Jun 14, 12:19 AM CDT | Severe Thunderstorm Warning | OAX | Lancaster, Saunders | 26 min |
| Jun 14, 12:30 AM CDT | Severe Thunderstorm Warning | OAX | Seward | 30 min |
| Jun 14, 12:32 AM CDT | Severe Thunderstorm Warning | OAX | Saline | 28 min |
| Jun 14, 1:27 AM CDT | Severe Thunderstorm Warning | OAX | Saline | 33 min |
| Jun 14, 1:31 AM CDT | Flash Flood Warning | OAX | Saline, Seward | 3 hr |
| Jun 14, 1:40 AM CDT | Flash Flood Warning | OAX | Washington | 3 hr |
| Jun 14, 1:57 AM CDT | Severe Thunderstorm Warning | OAX | Lancaster | 33 min |
| Jun 14, 2:39 AM CDT | Flash Flood Warning | OAX | Jefferson | 3 hr |
| Jun 14, 4:25 AM CDT | Flash Flood Warning | OAX | Saline, Seward | 4 hr |
| Jun 14, 6:25 AM CDT | Flash Flood Warning | OAX | Nemaha, Richardson | 4 hr |
Nearby
Tornado Warnings in Nebraska, 2001Every tornado warning in 2001Tornadoes in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.